Whitesburg KY
Mostly sunny
Mostly sunny
37°F
 

Once a neat freak, dad now a hoarder




 

 

DEAR DR. ROACH: I know you’re not a psychiatrist, but I hope you can help. My dad was a single parent raising us kids, and he was always clean when it came to housework. Every room in our house was almost spotless.

But lately, we have noticed him becoming a hoarder and being more disorganized. By that, I mean keeping weeks-old newspapers on the floor, the kitchen table, everywhere, and he gets upset if we try to help him clean. He’s 79. Could it be a sign of senility or Alzheimer’s disease? — R.S.

ANSWER: Hoarding behavior can have several psychiatric causes, and, indeed, a psychiatrist may be necessary to make the diagnosis. However, odds are that your dad always had some form of obsessive-compulsive disorder, and with age has become worse.

There are other possibilities. Fronto-temporal dementia, a type of dementia that is distinct from Alzheimer’s disease, has a variant in which personality and behavior changes are prominent, but given the history of what sounds like unusual cleanliness habits, I would suspect that OCD is the most likely diagnosis. There usually is a long delay from the time symptoms begin until the time the diagnosis is made.

A diagnosis needs to be made before treatment — be it medications, psychotherapy or some combination — can begin. Treatment can improve not only the hoarding behavior but also the distress your dad is feeling. A psychiatrist or psychologist is the expert in making the diagnosis and for treatment.

The booklet on Alzheimer’s disease details the symptoms of this common illness. Readers can obtain a copy by writing: Dr. Roach — No. 903W, 628 Virginia Drive, Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.

.

DEAR year ago, my internist prescribed Evista for mild osteopenia, but my gynecologist said she would not have put me on medication yet. Two of my friends also have osteopenia, but they have not been prescribed medication. I stopped taking Evista last month, because of my fear of developing blood clots. What is your view on this? — N.S.

ANSWER: Osteopenia simply means “too little bone,” and it is a risk factor for developing osteoporosis. Most experts would treat osteopenia by ensuring that you are getting adequate calcium and vitamin D, and seeing that there are no other causes for your osteopenia, such as low thyroid level or medications that can lower bone density, such as cortisone. Although there may be reasons to treat osteopenia before osteoporosis develops, medicines like raloxifene (Evista) are reserved for the more serious condition of bone loss, osteoporosis. Raloxifine does decrease the risk of fractures.

Raloxifene has risks: It increases the risk of blood clots by about 1 person per thousand over five years. However, it decreases the risk of breast cancer. Thus, raloxifene is a poor choice for someone with an increased risk of clots, but a very reasonable choice for women who need treatment for osteoporosis and also have an increased risk for breast cancer.

Readers may emai l questions to ToYourGood- Health@med.cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803.


Leave a Reply